MAUDE Adverse Event Report: CAREFUSION 303, INC. Alaris System; Pump, Infusion

CAREFUSION 303, INC. Alaris System; Pump, Infusion
Model Number 8015
Medical Device Problem Codes Contamination (1120); Corroded (1131); Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/15/2026
Type of Reportable Event Malfunction
Event or Problem Description
It was reported an over infusion of magnesium.On (b)(6)2026 at 0925 magnesium sulfate 50ml was to infuse at a rate of 33.3ml/hr; however, at approximately 1045 the "entire bag was found to be empty".This was a one-time order for magnesium replacement.No other medications were infusing at the time of the event.The magnesium was programmed manually using guardrails library.This did not occur at shift change.There was patient involvement and no harm.
 
Additional Manufacturer Narrative
A device history record, complaint history review, and risk review on failure modes are performed on each device with reportable malfunction(s) along with other methods of investigation as coded in section h6 of this mdr report.Investigation summary: the reported magnesium sulfate over infusion confirmed through a review of the event logs; however, the issue could not be replicated during laboratory testing.Rate accuracy testing was performed on the suspect pump module.The device was found to be delivering fluid within specification with no signs of unregulated flow being observed.Spring functional tests observed no issues and all tests passed, indicating the occluders and springs were functioning as intended.The event date and time were reported as (b)(6)2026 at 0925 (9:25 am).A review of the suspect pump module error log was performed, and no errors or anomalies were noted on the reported event date.On (b)(6)2026 at 9:44 am the pump module alarmed for safety clamp open and an infusion started for magnesium sulfate (drugid 148) at a rate of 100 ml/hr, volume to be infused (vtbi) of 100 ml for a duration of 1 hour and a concentration of 0.01 g/ml.A primary volume infused (pvi) of 8.105 ml and secondary volume infused (svi) of 350.064 ml from previous infusions were recorded.The pump module alarmed for occlusion on patient side 2 times and the infusion was restarted.At 9:46 am the vtbi was reprogrammed to 30 ml for an expected duration of 18 minutes.The infusion was completed at 10:05 am and a pvi of 40.207 ml and 350.064 ml were recorded.The unit was channeled off.At 10:50 an infusion started for normal saline (drugid 3) at a rate of 50 ml/hr and vtbi of 10 ml for an expected duration of 12 minutes.A secondary infusion started for calcium gluconate (drugid 40) at a rate of 50 ml/hr, vtbi of 50 ml and concentration of 0.02 g/ml for an expected duration of 1 hour.A pvi of 41.149 ml and svi of 350.064 ml were recorded.Between 10:55 am and 10:58 am the infusion was paused and restarted, and the unit was channeled off.An infusion started for calcium gluconate (drugid 40) at a rate of 50 ml/hr, vtbi of 40 ml and concentration of 0.02 g/ml for an expected duration of 48 minutes.A pvi of 41.419 ml and svi of 354.772 ml were recorded.Between 11:04 am and 11:23 am the infusion was paused 5 times and restarted.At 11:26 am the unit was channeled off and a pvi of 58.873 ml and svi of 354.772 ml were recorded.External and internal inspection was performed.No obvious issues were observed during the internal or external inspection that could explain the reported issue.During the inspection incidental findings were noted and are not associated with the reported issue.All inspected parts were manufactured by bd.The alaris system user manual v12.1.3 provides information that addresses warnings and cautions when loading the administration set and closing the door, ensuring the correct tubing placement over the pressure sensors and not push or snap the upper fitment snugly into the upper recess to avoid potential infusion inaccuracies.Before loading the administration set to the pump module, the pcu should first be powered on to allow a self-test to provide the clinician with verification of the operational safety and correct functioning of alarms for the system.After the self-test is complete, a primed infusion set can be loaded into the device.In the event the infusion set¿s safety clamp is left in the open position and the roller clamp is open, unregulated flow can occur.In this situation, a high priority, non-silenciable alarm will occur, with a scrolling message on the pump module that the safety clamp is open and to close the door.The devices were in use for treatment purposes as intended per 21 cfr 820.198(d)(2).Root cause: the root cause for the reported magnesium sulfate over infusion is being attributed to a programming error, as per the reported event, a magnesium sulfate infusion was programmed to infuse at a rate of 33.3 ml/hr.During the event log review the infusion was observed to be programmed at a rate of 100 ml/hr.The returned device was fully evaluated, and no issues or anomalies were observed during the log review and laboratory testing.Note that this report lists imdrf annex a040502, a1801, c0601, d0302, d15, g02017, g04037, codes not associated with the reported event but identified as reportable malfunctions observed on the device during investigation are unrelated to the reported issue.These other failures presumptively did not cause or contribute to the reported issue.Per 803.52(f)(11)(iii) the information provided represents all of the known information at this time.The complainant or reporter was unable or unwilling to provide any further patient, product, or procedural details to the manufacturer.

Brand Name
Alaris System
Common Device Name
Pump, Infusion
Manufacturer (Section D)
CAREFUSION 303, INC.
3750 torrey view ct
san diego CA 92130
Manufacturer (Section G)
Sistemas Medicos Alaris S.A de C.V.
parque sur, el realito
blvd. 2000
tijuana 22250
MX   22250
Manufacturer Contact
brett wilko
3750 torrey view ct
san diego, CA 92130
+1(858)617-2000
MDR Report Key50947222
Report Number2016493-2026-67725
Device Sequence Number9624413
Product Code FRN
UDI-Device Identifier10885403810046
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K133532
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 09/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8015
Device Catalogue Number8015 Alaris PCU 1.5 Module
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer06/23/2026
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2026
Initial Report FDA Received Date09/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/28/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown